Hail, Sioux
- When
- August 18, 2:45 PM MST to 2:50 PM MST
- Where
- Sioux County, 8.95 mi SSW of Ft Yates
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.960, -100.700
A severe thunderstorm moving near the North Dakota and South Dakota border produced one report of large hail in Sioux County. Severe Thunderstorm Watch number 786 was in effect for this event.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A severe thunderstorm moving near the North Dakota and South Dakota border produced one report of large hail in Sioux County. Severe Thunderstorm Watch number 786 was in effect for this event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 18, 1:25 PM MST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 325 PM CDT THU AUG 18 2011 .SHORT TERM...THIS AFTERNOON THROUGH FRIDAY NIGHT... THE MAIN FORECAST CONCERN WILL BE THE THUNDERSTORM POTENTIAL THIS AFTERNOON ACROSS SOUTH CENTRAL NORTH DAKOTA INTO THE SOUTHERN PORTIONS OF THE JAMES RIVER BASIN. THE SUBSEQUENT ISSUES WILL BE THE TIMING/PLACEMENT OF THE SLIGHT CHANCES FOR ELEVATED SHOWERS TONIGHT THROUGH THE REMAINDER OF THE PERIOD. A MID-LEVEL WAVE IS CURRENTLY MOVING ACROSS THE SOUTHERN PORTIONS OF THE STATE...EVIDENT BY THE AC DECK BEING OBSERVED ALONG AND SOUTH OF I-94. A SURFACE TROUGH/COLD FRONT EXTENDED FROM A ROUGH LINE FROM MINOT TO GARRISON TO HETTINGER. THIS FRONT WILL CONTINUE TO MOVE EAST ACROSS NORTH DAKOTA THROUGH THE EVENING HOURS. THUNDERSTORM DEVELOPMENT WILL CONTINUE TO POSSIBLE ACROSS SOUTH CENTRAL NORTH DAKOTA INTO THE JAMES RIVER BASIN...MAINLY SOUTH OF JAMESTOWN AS INSTABILITY INCREASES. WILL CONTINUE TO MONITOR TRENDS AS THE AFTERNOON PROGRESSES. FOR TONIGHT...THE COLD FRONT SHOULD BE OUT OF THE CWA BY MIDNIGHT WITH A DRIER/MORE STABLE AIR MASS FILTERING INTO THE REGION. THE 12Z MEDIUM RANGE MODELS ARE ALL PICKING UP ON ELEVATED SHOWERS DUE TO AN APPROACHING UPPER LEVEL JET STREAK DEVELOPING OVER THE NORTH DAKOTA BADLANDS AFTER MIDNIGHT. WILL MAINTAIN SLIGHT CHANCE OF LIGHT SHOWERS THERE AS A RESULT. THE JET STREAK WILL THEN MOVE ACROSS NORTH DAKOTA FRIDAY...GENERATING A SLIGHT CHANCE FOR LIGHT SHOWERS OVER AREAS GENERALLY ALONG AND SOUTH OF HIGHWAY 200. RAINFALL AMOUNTS SHOULD BE LIGHT...WITH AMOUNTS OF LESS THAN 1/10 OF AN INCH EXPECTED. FOR FRIDAY NIGHT...THE JET STREAK WILL EXIT TO THE EAST WITH DRY CONDITIONS EXPECTED TO DEVELOP AREAWIDE. THE POST FRONTAL AIR MASS SHOULD ALLOW FOR OVERNIGHT LOWS TO DROP A FEW DEGREES BELOW NORMAL VALUES. && .LONG TERM...SATURDAY THROUGH THURSDAY... GENERALLY...THE LONG TERM SHOULD BE MAINLY UNEVENTFUL AS DRIER NORTHWEST FLOW ALOFT TRANSITIONS TO H5 RIDGING. MODELS ARE INDICATING A WEAK WAVE AT H5 PASSING THROUGH THE RIDGE FOR LATER SUNDAY INTO MONDAY SUPPORTED BY WEAK TROUGHING AT THE SURFACE. CONVECTIVE (THUNDERSTORM) PARAMETERS AT THIS EARLY STAGE INDICATE A RETURN OF HIGHER DEWPOINTS AHEAD OF THE SURFACE TROUGH AND INCREASING INSTABILITY. THIS IS ENOUGH FOR A 20 PERCENT POP FOR THAT TIME PERIOD. FOLLOWING THAT THE RIDGE AMPLIFIES FOR ANOTHER DRY AND WARMING PERIOD. TEMPERATURES START OUT AROUND NORMAL THEN UNDER THE RIDGING RISE EARLY NEXT WEEK WITH HIGHS WELL INTO THE 80S. && .AVIATION...A COLD FRONT ON A KMOT TO KBIS LINE AT 20Z WILL CONTINUE TO PUSH SOUTH AND EAST...AND BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT. A MID LEVEL WAVE OVER SOUTHWEST NORTH DAKOTA AT 20Z WILL ALSO PUSH EAST. TOGETHER THE FRONT AND THE WAVE WILL TRIGGER THUNDERSTORMS LATE THIS AFTERNOON AND EVENING WITH THE HIGHER CHANCES OVER SOUTHEAST NORTH DAKOTA. A CB CLOUD ENTRY WAS ADDED TO THE KBIS AND KJMS TAFS AS STORMS ARE EXPECTED TO REMAIN SOUTH AND EAST OF THOSE SITES...BUT CLOSE ENOUGH TO HIGHLIGHT THE RISK FOR PILOTS. WITH THE FRONTAL PASSAGE EXPECT A WIND SHIFT TO THE NORTHWEST AND INCREASE WITH GUSTS TO 25 KNOTS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TM...SHORT TERM JPM...LONG TERM/AVIATION
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 329 PM CDT THU AUG 18 2011 NDZ001>005-009>013-017-192030- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE- 329 PM CDT THU AUG 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA AND NORTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY AND MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ018>023-025-031>037-040>048-050-051-192030- DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-GOLDEN VALLEY- BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER- GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 329 PM CDT THU AUG 18 2011 /229 PM MDT THU AUG 18 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS OVER MUCH OF SOUTH CENTRAL AND SOUTHEASTERN NORTH DAKOTA THIS AFTERNOON AND EVENING. WHILE AN ORGANIZED SEVERE WEATHER EVENT IS NOT EXPECTED...A FEW STRONGER STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THE HIGHEST CHANCES FOR THUNDERSTORMS WILL BE OVER THE FAR SOUTH CENTRAL AND THE SOUTHERN JAMES RIVER BASIN THIS AFTERNOON AND EVENING. VERY HEAVY RAINFALL LEADING TO FLASH FLOODING IS NOT EXPECTED AT THIS TIME. HOWEVER...ADDITIONAL LOCALIZED HEAVY RAINFALL MAY AGGRAVATE THE FLOODING CONDITIONS IN THE JAMES RIVER BASIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY AND MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. TM
The Bismarck radar (KBIS), 90 km away, was scanning. The volume nearest the first event began at 21:44 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332818.